I have Bipolar I, and have been experiencing a great deal of relief from Lamictal/Lamotrigine for several years. However, my psychiatrist is starting to raise the dose, and I don't know why. I haven't been with this psychiatrist for very long. I was on the usual dose of 200mg/day; then, she raised it to 400mg/day. I'm not sure I felt much better from raising it, but it's possible, so I wasn't worried.
Now, though, she wants to raise it to 600mg/day. This is far above the recommended dose. I am on a contraceptive, which I know sometimes decreases the effectiveness of Lamictal, but it's still an extraordinarily high amount. When I called to ask her about it, she was very defensive and wouldn't tell me anything, not even why she wanted to raise the dose. Now I am worried! What should I do? Have any of you ever heard of someone taking that much Lamictal per day?
I was diagnosed with Bipolar II ten years ago. I have been taking 150mg wellbutrin, 1mg valium, and 15mg lamictal for it. I recognize that Bipolar I is more severe, however the usual dose for anyone with Bipolar disorder is between 25mg-200mg.
Listen, doctors will truly mess up your life without intending to. After 10 years of being heavily dosed by multiple medications (too many to recount) for multiple reasons, I recently began the extremely lengthy process of getting off each medication, one by one. I've been through a lot in my life, but going through these withdrawals has been the toughest thing I have ever had to go through. I thought I knew, but I really had no idea. I really hope you will heed my words; I would give anything to go back in time and never get on any medication (or at least, the bare minimum). I entrusted my life in the hands of a doctor that was supposed to be the best (at Stanford), and all the while he was just setting me up for a year or more of hellish withdrawal symptoms.
My advice: DO NOT JUST GO ALONG WITH INCREASING YOUR DOSAGE SIMPLY BECAUSE YOUR DOCTOR TELLS YOU TO, ESPECIALLY IF YOU ARE DOING JUST FINE ON THE DOSAGE THAT YOU'RE ON. If I knew then what I know now, I truly believe I would have saved myself a decade of riding this rollercoaster of misery and a significant decrease in quality of life. Seriously, part of the education of a doctor should be to learn about withdrawal symptoms. Not once did any of my doctors mention anything about how I will inevitably have to go through a living hell. No one I've talked to said their doctor warned them about withdrawals. The doctors are not the ones that will have to deal with eventually getting off them, and the changes that these drugs cause neurologically, emotionally, and physically. YOU WILL. IT IS YOUR LIFE, PLEASE DO NOT BLINDLY GO ALONG WITH EVERYTHING YOUR DOCTOR RECOMMENDS. I TELL YOU THIS BECAUSE I WISH SOMEONE HAD TOLD ME. I know your post was 2 weeks ago, so I'm really hoping you didn't increase it, if you're fine at the dosage you're at. Increasing it beyond 200 mg INCREASES THE RISK OF STEVENS-JOHNSONS SYNDROME. If you haven't heard of it (and I sincerely hope your doctor informed you of this), please look it up. It is a condition that is rare, yet if someone tapers too fast and is on too high of a dose, their risk increases. If you are unlucky enough to get this, YOUR SKIN WILL FALL OFF AND YOU WILL BE PLACED IN THE BURN UNIT BECAUSE THERE'S NOTHING THE DOCTORS CAN DO FOR YOU USUALLY EXCEPT MAKE YOU MORE COMFORTABLE. IT CAN BE FATAL. It's really, really scary stuff. We have to be our own advocates, and do our research. If you have any more questions, let me know! Good luck to you and take care of yourself.
I also want to add that I'm very glad that lamictal helps you. I felt lamictal helped me for years when I was really bad off. I have been off of it for two months now and have had no problems. Did you know that studies have found that bipolar disorder can actually lessen/disappear after the age of 25? I'm 29 now, and not even sure that I have it anymore. It certainly hasn't seemed like it for 3-4 years now. Anyway, I'm certainly not discouraging you from being on a medication that truly helps you have a better quality of life, I just want you to make an informed decision before agreeing to your doctor's suggestions. If I had agreed to every suggestion mine made, I would literally be on 5-10 more medications right now. "Oh you're having trouble sleeping while taking wellbutrin, well I'll write you a prescription for Ambien. Having trouble staying awake during the day? Try Provigil....and so on, and so forth." It really got to be ridiculous.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.